No one should ever recommend to you that you go off your meds. That is something you need to discuss with your doctor so give him a call again and see what they say. It sounds like it was only a temporary situation anyways. Discuss with him how you should handle weaning off and what should you expect in the process so you are prepared. The more you stress about any of this the more you will create issues with the heart acting up so just try to breath through it all. Your heart is a muscle and it can take a bit for it to adjust to things but it will given some time so just try to not hyper focus on it too much and let your body resolve the issue. Take care and feel better soon.
Metoprolol is a beta blocker. This means it blocks adrenaline from binding with certain receptors. The side effects you are describing are common and expected. The low heart rate you describe is quite normal. It's probably been going on, you are just catching it now because you are over monitoring yourself. My resting is high 40s at night. Never been a problem and I'm 46.
It appears to me from your post that you are quite anxious and over monitoring. This is compounding your problem. Do what you need to do to get some sleep. A lot of people get ectopics at some point in their life. My grandmother had them all her life, was constantly freaking over it. She died, when she was 96, and it wasn't her heart that got her.
Thanks for the responses, they have been helpful. I know a large part of it is just my anxiety, and I definitely need to work on keeping that under control, I just dont want to be caught off guard if it turns out it is a problem. I guess I just want to make sure that I do everything I can even if its unnecessary, just to be on the safe side. Has anyone ever had anything like this happen? With cocaine or any other drug or medicine or event? Everything I can find on google just talks about palpitations while its still in their system, nothing on having it for weeks afterward.
I've taken Metoprolol for many years, perhaps 10. I've been on varying strengths from 50mg to 200mg per day. Following my ablation three years ago, I was place on 75mg per day which is where I'm at today. I take it primarily as a cheap drug for hypertension. It works great for me, so my physician keeps me on it, and I'm fine with that.
Just prior to my ablation, I had to stop Metoprolol altogether so the drug wouldn't interfere with the procedure, I was told to just stop it. I suffered no withdrawal symptoms, and there was no rebound effect. Perhaps people react differently, but I saw nothing in stopping it except a rise in resting pulse and BP.
The dose you're on is at the low end of the scale where patients are sometime on as much as 400mg per day. I have to say that on 200mg, daily, I felt like a zombie who was walking around in concrete shoes. It was a terrible feeling. Backing it off to 100mg daily resolved that and I was fine.
It's interesting to note that Metoprolol Tartrate has a fairly rapid half life. In approx., 5 hours after taking it, only 50% of the drug remains in your system. This is the reason you must take it twice a day to maintain a reasonable therapeutic level in your blood.
I've been getting ectopics forever. I can remember sensing them while riding my bike when I was 5. At the time I had no idea what they were. It was a very rare event, it sort of felt like a sigh. It wasn't until I got much older that I realized, hey, those were ectopics. I started having PVC storms in my early 20s. This progressed through my 30s, culminating in me having a complete major event in 2009 (I was 42 at the time). **** got real. I was having about 6,000 PVCs per day. I was getting them in storms, meaning I would go a few hours just fine then get 20 to 30 PVCs per minute. TI would punch myself in the chest to try to get my heart beat normal. I was in and out of every doctor imaginable, one ambulance ride, and 2 ER visits. I tried beta blockers like indural, and calcium channel blockers. Those made it worse. I had every test imaginable including a full blown, top of the line MRI with die.
My arteries were clear. The muscle wasn't degrading on its own. Everything checked out. I went to an EP and begged him to burn the **** our of the muscle that was causing it, that's how desperate I was. The EP talked me into waiting it out. He was right.
Knowing everything was OK didn't do a damn thing to make it any better. Like clock work, I would always get a storm starting around 2am. I would go to bed and know it was coming. I tried to medicate myself to sleep through it, didn't help. I was averaging about 2 or 3 hours of sleep per night, this went on for 7 months.
Then it just started to go away. We never figured out what caused it, I don't know why it went away, I'm scared to death it will come back. I'm 46 now.
Prior to all this, I went full on anxiety disorder when I was about 30. That too comes and goes. I can't explain it. I deal with it when it comes back. I've told people this before, my grandmother had the same thing. I probably got this from her. She DIED! when she was 96. it wasn't her heart that got her. In fact, we wished her damn heart would quit towards the end and it wouldn't None of this helps me relax about the issue because it's debilitating when it happening.
If a heart muscle and its blood supply are deemed OK, there is no prognostic value to these ectopics. This means it doesn't statistically predict the other shoe will drop down the road.
Since yours are continuing, I wouldn't blame the cocaine anymore. Perhaps that brought something to the surface but we're all prone to ectopics. Did you know that any cell in your heart can trigger an ectopic? If a cell in your atria do it, it's called a PAC. If it happens in your ventricles, it's called a PVC. The SA node paces the heart because that group of cells has the highest rate of what's called "automaticity". They will fire about 100 times per minute. Nerves and chemicals in your blood raise and lower that rate. The rest of the cells will fire at about half that rate, or about 50 times per minute. This is actually a backup system. Should the SA node fail for whatever reason, you won't keel over. You can live on just your ventricles contracting. But you can't live on just the atria contracting.
So, you've got some cells in your ventricle, (probably the RVOT), that have what's called "enhanced automaticity". They are firing at a rate higher than their normal threshold. There are some theories as to why but no one knows the root causes. Some think it could be an inflammation issue, low grade autoimmune issue (for large episodes). No one knows why! And did you know the cells in your heart will refresh to new about 6 times over your average life? So if some cells have become buggers, they won't be there forever.
Bottom line here, there isn't much you can do to stop, prevent, or make them better. Personally I don't think beta blockers are a good choice for benign ectopics but that's based on anecdotal things I've seen and heard. Being prone to them is meaningless, as long and your heart is checking out OK. So you can't treat them, modern medicine has no answer, there are no drugs to have ever been PROVEN to help (though some people will report success, it's all anecdotal), and it doesn't predict the future. What do you do with that? as a fellow sufferer who has been through much worse than I hope you ever get to see, i don't know. I just move on, keep swimming man.
itdood speaks The Truth, born of long experience.
Once you've had started having ectopic beats--or noticing them (and get your fingers off your pulse, OK?)--there seems to be a tendency for them to recur, but if they are found to be benign, they have no medical significance, and the trick is to find some way to learn to live with them. If we can't manage this, this bodily 'noise' will steal valuable years from our lives.
Anti-anxiety medication can help. Psychotherapy, especially cognitive-behavioral, can be a great help, too.